Thunderstorm Wind, Somerset
- When
- August 20, 7:35 PM EST
- Where
- Somerset County, Confluence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.817, -79.367
Thunderstorm winds knocked down trees in Confluence.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SAT AUG 20 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SHORTWAVE RIDGE MOVING INTO THE REGION BOTH SURFACE AND ALOFT BRINGING STEADY IMPROVEMENT...ALBEIT STEADY AND SLOW OVER THE FAR SERN ZONES. THE WEAK FRONTAL SYSTEM THAT MOVED THRU OVERNIGHT HAS MORE OR LESS WASHED OUT WITH NO REAL AIRMASS CHANGE HAVING TAKEN PLACE...AT LEAST NO REAL DRY AIR HAS MOVED IN. DEWPOINTS ARE ONCE AGAIN AT MID SUMMER SOUPY LEVELS SO A STICKY LATE DAY AND OVERNIGHT IS IN STORE. FOR THE REST OF THE AFTERNOON AND EVENING...WE REMAIN PRETTY EFFECTIVELY CAPPED WITH MID LEVEL TEMPS BOTH OBSERVED AND PROGGED INTO THE LATE AFTERNOON TO REMAIN AROUND 10C OR HIGHER. WILL STICK WITH THE CURRENT LOW CHC POPS INTO THE EVENING BEFORE TRYING TO TIME THE EXPECTED OHIO CONVECTION EASTWARD ACROSS MY FCST AREA OVERNIGHT. 09Z SREF SHOWS HIGH CHC POPS OVER THE NWRN PART OF MY AREA TAPERING TO LOW OR NO CHC OVER THE FAR SE OVERNIGHT AS EXPECTED MCS DEVELOPMENT PETERS OUT UNDER WESTERLY FLOW ALOFT. AFTER THE WEAKENING FRONT MAKES IT ACROSS BY EARLY SUNDAY...WE SEE ANOTHER CLOUDY START GIVE WAY TO IMPROVING CONDITIONS AND SLOWLY LOWERING DEWPOINTS. WITH PROBABLY EVEN MORE SUN THAN TODAY...WENT WITH ENSEMBLE MOS MAX TEMPS RIVALLING OR EVEN EXCEEDING WHAT WE WILL END UP WITH FOR TODAY. && .LONG TERM (MONDAY THROUGH SATURDAY)... ONLY SIGNIFICANT OPPORTUNITIES FOR PCPN IN THE LONG RANGE WILL BE ON THE ENDS OF THE PERIOD...MONDAY AND NEXT SAT...AS SFC HIGH PRESSURE IS PROGGED TO CENTER ITSELF OVER THE REGION BY MID WEEK. GFS IS DEPICTING SRN STREAM WAVE TO LIFT NWD ALONG THE ATLC COAST MONDAY ACCOMPANIED BY A SIG PCPN SHIELD...COMPARED TO OTHER SHORT RANGE GUIDANCE. WILL CONTINUE TO PLAY DOWN THE CHANCE AT PCPN BUT INCREASE CLOUD COVER AT THIS POINT IN TIME...ESP ALONG SERN COUNTIES FOR MONDAY. AS SFC RIDGE AXIS SHIFTS EAST OF THE STATE LATE IN THE WEEK...SWRLY FLOW WILL INCREASE LOW LEVEL MOISTURE FLOW INTO PA WITH INCREASED CHANCE OF SHOWERS AND TSTMS FOR LATE FRI AND NEXT SAT. && .AVIATION... CLOUDS HAVE BEEN TENACIOUS OVER THE SERN PART OF THE AREA...BUT EVEN THERE WE SHUD CONTINUE TO SEE IMPROVEMENT INTO THE EVENING HOURS. LOW LEVEL RH FIELDS ARE NOT AS AGGRESSIVE IN REBOUNDING THE MOISTURE AS THEY HAVE BEEN ON PREV NIGHTS...SO THINK THE SERN ZONES WILL NOT SOCK IN QUITE SO HARD AGAIN OVERNIGHT. FOR THE REMAINDER OF THE CENTRAL PART OF THE STATE...EXPECTED DEVELOPMENT OF A MESOSCALE CONVECTIVE SYSTEM...AND IT TRACKING INTO THE AREA AFTER 00Z WILL DICTATE THE CONDITIONS. THE PRECIP WILL PROBABLY FADE AS IT MOVES WEST TO EAST THIS EVE AND INTO THE WEE HOURS...BUT RESIDUAL MOISTURE WILL LIKELY LEAVE A FOOTPRINT OF LOW CLOUDS AND THE POTENTIAL FOR LATE NIGHT DENSE FOG WHEREVER THE RAINS FALL. BASICALLY WENT FOR LOWERING CEILINGS WITH THE PRECIP LATER THIS EVENING...THEN FOR THE POTENTIAL OF DENSE FOG IN THE HOURS SURROUNDING DAWN SUNDAY...EVERYWHERE BUT AT MDT WHERE MODEL GUID SUGGESTS THE PRECIP WILL ONLY BE SPOTTY. SUNDAY SHUD BRING A MORE RAPID REGION-WIDE IMPROVEMENT AS DRIER AIR WORKS IN ON A DEVELOPING NW WIND. AFTER THE EARLY MORNING LOW CLOUDS AND FOG...MOST OF THE DAY WILL DEVELOP AND STAY VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LACORTE LONG TERM...GARTNER AVIATION...LACORTE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 536 AM EDT SAT AUG 20 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-210945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 536 AM EDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE MOUNTAINS OF WESTERN PENNSYLVANIA THIS EVENING. VERY WARM AND MOIST AIR AHEAD OF THE FRONT...COMBINED WITH MODERATELY STRONG WINDS ALOFT WILL CAUSE THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FROM THE NORTHWEST MOUNTAINS...SOUTH TO THE LAUREL HIGHLANDS. THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF DAMAGING DOWNBURST WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 626 PM EDT SAT AUG 20 2005 PAZ004-202315- WARREN- 626 PM EDT SAT AUG 20 2005 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 650 PM AND TIDIOUTE AROUND 700 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 710 PM EDT SAT AUG 20 2005 PAZ033-210015- SOMERSET- 710 PM EDT SAT AUG 20 2005 ...STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY... AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF MOUNT PLEASANT...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SEVEN SPRINGS AROUND 750 PM...SOMERSET AROUND 810 PM AND FRIEDENS AROUND 815 PM. THIS STORM HAS ALREADY PRODUCED DAMAGING WIND GUSTS OVER WESTERN PENNSYLVANIA.
The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down trees in Confluence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469730.